Defining ${\mathbb Z}$ in ${\mathbb Q}$

Abstract

We show that ${\mathbb Z}$ is definable in ${\mathbb Q}$ by a universal first-order formula in the language of rings. We also present an $\forall\exists$-formula for ${\mathbb Z}$ in ${\mathbb Q}$ with just one universal quantifier. We exhibit new diophantine subsets of ${\mathbb Q}$ like the complement of the image of the norm map under a quadratic extension, and we give an elementary proof for the fact that the set of nonsquares is diophantine.

Note: To view the article, click on the URL link for the DOI number.

  • [CCS] Go to document J. Colliot-Thélène, D. Coray, and J. Sansuc, "Descente et principe de Hasse pour certaines variétés rationnelles," J. reine angew. Math., vol. 320, pp. 150-191, 1980.
    @article{CCS, mrkey = {0592151},
      author = {Colliot-Th{é}l{è}ne, Jean-Louis and Coray, Daniel and Sansuc, Jean-Jacques},
      title = {Descente et principe de {H}asse pour certaines variétés rationnelles},
      journal = {J. reine angew. Math.},
      fjournal = {Journal für die Reine und Angewandte Mathematik},
      volume = {320},
      year = {1980},
      pages = {150--191},
      issn = {0075-4102},
      coden = {JRMAA8},
      mrclass = {14G05 (10C02)},
      mrnumber = {0592151},
      mrreviewer = {A. Pfister},
      zblnumber = {0434.14019},
      doi = {10.1515/crll.1980.320.150},
      }
  • [CG] J. Colliot-Thélène and J. Van Geel, Le complémentaire des puissances $n$-ièmes dans un corps de nombres est un ensemble diophantien, 2014.
    @misc{CG,
      author = {Colliot-Th{é}l{è}ne, Jean-Louis and Van Geel, J.},
      title = {Le complémentaire des puissances $n$-ièmes dans un corps de nombres est un ensemble diophantien},
      year = {2014},
      arxiv = {1401.0915v1},
      }
  • [CZ] Go to document G. Cornelissen and K. Zahidi, "Elliptic divisibility sequences and undecidable problems about rational points," J. reine angew. Math., vol. 613, pp. 1-33, 2007.
    @article{CZ, mrkey = {2377127},
      author = {Cornelissen, Gunther and Zahidi, Karim},
      title = {Elliptic divisibility sequences and undecidable problems about rational points},
      journal = {J. reine angew. Math.},
      fjournal = {Journal für die Reine und Angewandte Mathematik. [Crelle's Journal]},
      volume = {613},
      year = {2007},
      pages = {1--33},
      issn = {0075-4102},
      coden = {JRMAA8},
      mrclass = {11U09 (03B25 03D35)},
      mrnumber = {2377127},
      doi = {10.1515/CRELLE.2007.089},
      zblnumber = {1178.11076},
      }
  • [K] Go to document J. Koenigsmann, "From $p$-rigid elements to valuations (with a Galois-characterization of $p$-adic fields)," J. reine angew. Math., vol. 465, pp. 165-182, 1995.
    @article{K, mrkey = {1344135},
      author = {Koenigsmann, Jochen},
      title = {From {$p$}-rigid elements to valuations (with a {G}alois-characterization of {$p$}-adic fields)},
      note = {With an appendix by Florian Pop},
      journal = {J. reine angew. Math.},
      fjournal = {Journal für die Reine und Angewandte Mathematik},
      volume = {465},
      year = {1995},
      pages = {165--182},
      issn = {0075-4102},
      coden = {JRMAA8},
      mrclass = {12F10},
      mrnumber = {1344135},
      mrreviewer = {Philippe Rambour},
      doi = {10.1515/crll.1995.465.165},
      zblnumber = {0824.12006},
      }
  • [Pa] Go to document J. Park, "A universal first-order formula defining the ring of integers in a number field," Math. Res. Lett., vol. 20, iss. 5, pp. 961-980, 2013.
    @article{Pa, mrkey = {3207365},
      author = {Park, Jennifer},
      title = {A universal first-order formula defining the ring of integers in a number field},
      journal = {Math. Res. Lett.},
      fjournal = {Mathematical Research Letters},
      volume = {20},
      year = {2013},
      number = {5},
      pages = {961--980},
      issn = {1073-2780},
      mrclass = {11R37 (11R52 11U05)},
      mrnumber = {3207365},
      mrreviewer = {Alexandra Shlapentokh},
      doi = {10.4310/MRL.2013.v20.n5.a12},
      zblnumber = {1298.11113},
      }
  • [P1] Go to document B. Poonen, "Characterizing integers among rational numbers with a universal-existential formula," Amer. J. Math., vol. 131, iss. 3, pp. 675-682, 2009.
    @article{P1, mrkey = {2530851},
      author = {Poonen, Bjorn},
      title = {Characterizing integers among rational numbers with a universal-existential formula},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {131},
      year = {2009},
      number = {3},
      pages = {675--682},
      issn = {0002-9327},
      coden = {AJMAAN},
      mrclass = {11U09 (03B25 03C40 03D35)},
      mrnumber = {2530851},
      mrreviewer = {Alexandra Shlapentokh},
      doi = {10.1353/ajm.0.0057},
      zblnumber = {1179.11047},
      }
  • [P2] Go to document B. Poonen, "The set of nonsquares in a number field is Diophantine," Math. Res. Lett., vol. 16, iss. 1, pp. 165-170, 2009.
    @article{P2, mrkey = {2480570},
      author = {Poonen, Bjorn},
      title = {The set of nonsquares in a number field is {D}iophantine},
      journal = {Math. Res. Lett.},
      fjournal = {Mathematical Research Letters},
      volume = {16},
      year = {2009},
      number = {1},
      pages = {165--170},
      issn = {1073-2780},
      mrclass = {14G25 (11G35 11U99 14G05)},
      mrnumber = {2480570},
      mrreviewer = {Bo-Hae Im},
      doi = {10.4310/MRL.2009.v16.n1.a16},
      zblnumber = {1183.14031},
      }
  • [PD] Go to document A. Prestel and C. N. Delzell, Mathematical Logic and Model Theory: A Brief Introduction, New York: Springer-Verlag, 2011.
    @book{PD, mrkey = {3025452},
      author = {Prestel, Alexander and Delzell, Charles N.},
      title = {Mathematical Logic and Model Theory: A Brief Introduction},
      series = {Universitext},
      publisher = {Springer-Verlag},
      year = {2011},
      pages = {x+193},
      isbn = {978-1-4471-2175-6; 978-1-4471-2176-3},
      mrclass = {03-01 (03C60 03Cxx 12L12)},
      mrnumber = {3025452},
      doi = {10.1007/978-1-4471-2176-3},
      address = {New York},
      zblnumber = {1241.03001},
      }
  • [R] Go to document J. Robinson, "Definability and decision problems in arithmetic," J. Symbolic Logic, vol. 14, pp. 98-114, 1949.
    @article{R, mrkey = {0031446},
      author = {Robinson, Julia},
      title = {Definability and decision problems in arithmetic},
      journal = {J. Symbolic Logic},
      fjournal = {The Journal of Symbolic Logic},
      volume = {14},
      year = {1949},
      pages = {98--114},
      issn = {0022-4812},
      mrclass = {02.0X},
      mrnumber = {0031446},
      mrreviewer = {R. M. Martin},
      doi = {10.2307/2266510},
      zblnumber = {1241.03001},
      }
  • [Se] . J-P. Serre, A Course in Arithmetic, New York: Springer-Verlag, 1973, vol. 7.
    @book{Se, mrkey = {0344216},
      author = {Serre, {\relax J-P}},
      title = {A Course in Arithmetic},
      series = {Grad. Texts in Math.},
      volume = {7},
      publisher = {Springer-Verlag},
      year = {1973},
      pages = {viii+115},
      mrclass = {12-02 (10CXX 10DXX)},
      mrnumber = {0344216},
      address = {New York},
      zblnumber = {0256.12001},
      }

Authors

Jochen Koenigsmann

Mathematical Institute, University of Oxford, Oxford, UK